Alert archive / Tennessee / Flash Flood Warnings in 2005
Flash Flood Warning 16, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 15, 2005, 5:16 PM CDT for Shelby County, Tennessee. It was in force for 119 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2005, 5:16 PM CDT (22:16 UTC)
- Expired
- Jul 15, 2005, 7:15 PM CDT
- In force
- 119 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Shelby County, TN
The radar
The Memphis radar (KNQA), 29 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 5:17 PM CDT | FLASH FLOOD | 8 Ese Downtown Memphis, TN | PUBLIC REPORT OF CAR BEING MOVED BY RUNOFF. |
| Jul 15, 5:58 PM CDT | FLASH FLOOD | 5 E Downtown Memphis, TN | FLOODING IN MIDTOWN MEMPHIS...2.15 INCHES OF RAIN FM 501-558 PM CDT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.3 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 712 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMEG 152217 FFWMEG TNC157-160015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 516 PM CDT FRI JUL 15 2005 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * FLASH FLOOD WARNING FOR... SHELBY COUNTY IN SOUTHWEST TENNESSEE * UNTIL 715 PM CDT * AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER THE WARNED AREA. FROM NEAR SOUTHEAST MEMPHIS...OR ABOUT 6 MILES SOUTHWEST OF GERMANTOWN. THE STORM WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITEHAVEN...SOUTHWEST MEMPHIS AND DOWNTOWN MEMPHIS. .DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3501 9021 3501 8965 3521 8971 3521 9002 $$
1 follow-up statement
000 WGUS74 KMEG 152332 FFSMEG FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 631 PM CDT FRI JUL 15 2005 TNC157-160015- SHELBY TN- 631 PM CDT FRI JUL 15 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 715 PM CDT FOR SHELBY COUNTY... THE PUBLIC REPORTED FLASH FLOODING IN EAST MEMPHIS AND CORDOVA WHERE SOME ROADS WERE IMPASSABLE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GERMANTOWN... FRAYSER...DOWNTOWN MEMPHIS AND BARTLETT. .A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3501 9021 3501 8965 3521 8971 3521 9002 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:45 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 15, 3:45 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 345 PM CDT FRI JUL 15 2005 .DISCUSSION... SCATTERED SHOWERS AND THUNDERSTORMS HAVE ONCE AGAIN DEVELOPED ACROSS THE MID-SOUTH THIS AFTERNOON. THIS CONVECTION HAS DEVELOPED ALONG A WEAK SURFACE TROUGH WHICH BISECTS THE REGION AND IN RESPONSE TO AN UPPER LEVEL TROUGH AXIS ALONG WITH DAYTIME HEATING. OTHER CONVECTION FURTHER SOUTH HAS ALSO INITIATED ALONG OLD OUTFLOW BOUNDARIES LEFT AROUND FROM CONVECTION THAT OCCURRED EARLIER THIS MORNING. EXPECT CHANCES FOR SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH THIS EVENING WITH A REDUCTION IN THE OVERALL COVERAGE LATER TONIGHT WITH THE LOSS OF DAYTIME HEATING. ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN (HIGH PWATS)...GUSTY WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING. ALTHOUGH A FEW STORMS MAY BECOME STRONG...THINK THAT MOST WILL STAY BELOW SEVERE LIMITS...ALTHOUGH CANNOT COMPLETELY RULE OUT AN ISOLATED PULSE SEVERE STORM IN AREAS THAT RECEIVED GOOD HEATING AND RESULTANT POCKETS OF INCREASED INSTABILITY. TEMPERATURES THIS AFTERNOON HAVE BEEN HELD BACK ACROSS MOST AREAS DUE TO THE CLOUD COVER AND SCATTERED THUNDERSTORMS. THIS WEATHER PATTERN WILL CONTINUE INTO SATURDAY...WITH THE UPPER TROUGH AXIS REMAINING ORIENTED OVER THE AREA. EXPECT ANOTHER DAY SIMILAR TO TODAY...WITH SCATTERED THUNDERSTORMS DEVELOPING ALONG OLD MESOSCALE SURFACE BOUNDARIES...ESPECIALLY DURING THE MAXIMUM HEATING OF THE DAY. THINK THAT TEMPERATURES WILL REACH INTO THE UPPER 80S AGAIN ON SATURDAY...WITH WIDE RANGES IN AFTERNOON TEMPERATURES BASED UPON WHERE ONGOING CONVECTION EXISTS. IN ADDITION...WITH A VERY MOIST AIRMASS IN PLACE AND PRECIPITABLE WATER VALUES NEARING 2 INCHES...CANNOT RULE OUT A HEAVY RAIN POTENTIAL WITH ANY SLOW MOVING THUNDERSTORMS. THE BERMUDA HIGH OFF OF THE SOUTHEAST U.S. COAST TODAY WILL BUILD WESTWARD FOR SUNDAY AND INTO THE FIRST PART OF NEXT WEEK. THIS WILL ALLOW FOR DRIER MID LEVEL AIR TO MOVE OVER THE AREA AND WITH UPPER LEVEL HEIGHT RISES SHOULD LEAD TO MORE SUBSIDENCE OVER THE REGION. ALTHOUGH DIURNAL CONVECTION CANNOT BE RULED OUT FOR THE END OF THE WEEKEND AND EARLY NEXT WEEK...THE OVERALL CHANCES AND COVERAGE WILL BE DIMINISHED. AN UPPER LEVEL SHORTWAVE TROUGH NOW MOVING INTO THE PACIFIC NORTHWEST WILL MOVE EAST THROUGH THE WEEKEND ACROSS THE NORTHERN PLAINS AND AMPLIFY THROUGH THE BEGINNING OF NEXT WEEK. THIS WILL HELP TO SEND A COLD FRONT TOWARDS THE AREA ON MONDAY NIGHT AND TUESDAY. THE UPPER TROUGH WILL BEGIN TO DE-AMPLIFY BY MID-WEEK CAUSING THE FRONT TO STALL ALONG OUR NORTHERN PERIPHERY ON TUESDAY AND WASH OUT BY WEDNESDAY. HAVE RAISED POPS A BIT ON TUESDAY TO ACCOUNT FOR THUNDERSTORM DEVELOPMENT IN ASSOCIATION WITH THE FRONT. UPPER LEVEL RIDGING WILL AGAIN BUILD OVER THE AREA FOR THE END OF NEXT WEEK WITH DRY WEATHER AND INCREASING SUMMER HEAT EXPECTED. && .MEG WATCHES/WARNINGS/ADVISORIES AR...NONE. MO...NONE. MS...NONE. TN...NONE. JLH
Hazardous weather outlook, Jul 15, 3:52 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 352 PM CDT FRI JUL 15 2005 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-161000- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 352 PM CDT FRI JUL 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... SCATTERED THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF THE MID-SOUTH THIS AFTERNOON AND EVENING. A VERY MOIST AIRMASS REMAINS IN PLACE OVER THE AREA AND HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS. SOME FLASH FLOODING WILL BE POSSIBLE WITH STATIONARY OR SLOW MOVING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE OVER PORTIONS OF THE AREA ON SATURDAY WITH A HEAVY RAIN AND FLASH FLOOD POTENTIAL CONTINUING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...ALTHOUGH SPOTTERS ARE ENCOURAGED TO REPORT AREAS WHERE FLASH FLOODING OCCURS OR WHERE ONE INCH OR GREATER HOURLY RAINFALL TOTALS ARE RECORDED. JLH
Nearby
Flash Flood Warnings in Tennessee, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.